Printer Friendly

POUND-STRETCHER!; Slimmer ended up fatter than she was before.

Chubby Carole-Anne Latta took her expensive slimming pill every day and looked forward to being trim again.

But instead, the pills turned her dream into a nightmare and when she stopped taking them her weight ballooned to TWENTY STONE.

Carole-Anne, 32, had turned in desperation to slimming expert Dr Lewis Kelman after becoming depressed because she couldn't get her weight down from 17 stone.

He prescribed the controversial appetite suppressant Adifax - which government advisers want banned.

But after spending pounds 14 a week taking one pill a day she suffered such severe headaches and dizziness that she had to give them up. Then her weight soared.

She is now angry and wants to deter others from taking the pills.

"They are sold as an easy option," said Carole-Anne, a public relations executive from Glasgow.

"People of all ages, but particularly young women, are being duped by them.

"But as long as the Government says these drugs are prescribable, doctors will dish them out because there is too much money to be made out of them.

"The public should be warned of the dangers and the simple fact that you put on more weight when you come off them."

Adifax is one of four slimming pills that experts want banned following a report by government advisers that they have been linked to 15 deaths.

Hundreds of patients have suffered serious side-effects and it is believed these figures could be just the tip of the iceberg.

It was three years ago that Carole-Anne turned for help to Dr Kelman, who operates the private Bodyline Clinic in Glasgow's Union Street.

"Dr Kelman was recommended and although I felt ashamed at taking slimming pills I went to the clinic each week, handed over my pounds 14 and got the pills. Pretty soon I was suffering palpitations, headaches and couldn't sleep.

"But I carried on for a year because I started to lose weight - up to 6lb in one week.

"Dr Kelman told me to drink more water to counteract the side-effects.

"But that year was hell and on reflection I shouldn't really have been working or driving. When I came off them I couldn't control my appetite and I just ate and ate. I soon put on double the weight I'd lost."

Adifax, which is widely prescribed by GPs, is chemically similar to amphetamine sulphate - known as "speed" - and can cause mood swings, insomnia, headaches and drowsiness.

But Dr Kelman told The People he would continue to prescribe it.

"When patients come off it I give them advice on weight maintenance but, yes, people do put on weight - nobody would dispute that," he said.

"I want people not to come off it suddenly and warn them of side-effects."

Meanwhile, Carole-Anne has started to slim with the help of her GP. His prescription? A diet and exercise programme.
COPYRIGHT 1997 MGN LTD
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1997 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Features
Author:Jack, David
Publication:The People (London, England)
Date:Feb 23, 1997
Words:473
Previous Article:IT'S A LEG OVERTURE!
Next Article:Animal magic in the Forest.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters